Georgia, 2010

Damaging Winds in Georgia, August 26, 2010

August 26, 2010 · NWS FFC · 3 events in 3 counties and zones

A weak frontal boundary remained stalled across central Georgia. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
$15,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak frontal boundary remained stalled across central Georgia. A broad low pressure trough was exiting the eastern U.S. A strong subtropical ridge was on the verge of building from the Ohio Valley into the northeast U.S. during this period. With the upper trough exiting and weakening across the eastern U.S., the frontal boundary remained stalled and eventually washed out. This left the air mass very moist and unstable across the region. Residual tropical moisture remained across the region, thanks largely to the lingering remnants of Tropical Depression Number Five. As a result, scattered thunderstorms developed during the afternoon across north Georgia and persisted into late evening across the central part of he state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 26, 1:54 PM EST, 29 minutes earlier.

Area forecast discussion, Aug 26, 1:54 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT THU AUG 26 2010

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
AMPLE MOISTURE AND THE REMAINS OF THE OLD FRONTAL BOUNDARY PERSIST
ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON. ISOLATED TO
SCATTERED CONVECTION ALREADY OCCURRING OVER THE AREA. WITH MARGINAL
TO MODERATE INSTABILITY OVER THE FORECAST AREA...THIS SHOULD CONTINUE
INTO THE EVENING AND BEGIN DISSIPATING...BUT LIKE LAST NIGHT...WITH
THESE CONDITIONS CANNOT RULE OUT AT LEAST ISOLATED ACTIVITY IN THE
OVERNIGHT PERIOD. DRIER AIR BEGINS SPREADING SOUTH OVER THE FORECAST
AREA BY EARLY FRIDAY AS THE UPPER RIDGE BUILDS INTO THE EASTERN U.S.
AND A STRONG SURFACE RIDGE SETTLES INTO THE MID ATLANTIC STATES. I
PLAN ON KEEPING LOW POPS THROUGH FRIDAY EVENING BUT SHUTTING RAIN OFF
BY SATURDAY.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
NO CHANGES MADE TO THE CURRENT EXTENDED FORECAST GRIDS AT THIS TIME.
THE MAJORITY OF THE EXTENDED FORECAST PERIOD LOOKS DRY WITH
SEASONABLY WARM DAYTIME AND MILD NIGHTTIME TEMPERATURES. GFS AND
ECMWF MODELS BOTH KEEP THE DOMINANT SURFACE AND UPPER LEVEL RIDGES
OVER THE EASTERN U.S. THROUGH THE PERIOD.

&&

AVIATION...18Z UPDATE...
SURFACE ANALYSIS AND AREA OBS INDICATE THE FRONTAL BOUNDARY IS JUST
NORTH OF ATL... NEAR A CARROLLTON TO GAINESVILLE LINE. LATEST RADAR
SHOWS SCATTERED SHOWERS DEVELOPING ALONG THE BOUNDARY NORTH OF
ATL...WITH ISOLATED SHOWERS ALSO DEVELOPING EAST AND SE OF ATL IN
THE WARM...MOIST AIR. THE FRONT WILL MEANDER AROUND THE ATLANTA AREA
OVERNIGHT... SO SHOWERS AND TSTMS WILL BE A THREAT THROUGH THE
OVERNIGHT HOURS. HAVE DECIDED TO SHOW CB AT ATL BY 20Z...AND VCTS BY
22Z AS EXPECT CONVECTION NORTH TO REDEVELOP TO THE SOUTH AND EAST...
SO STORMS TO THE NORTH SHOULD BE IN VICINITY OF ATL BY THEN. HELD
ONTO CB AND VCSH THROUGH 05Z TONIGHT MOST AIRPORTS DUE TO AN ACTIVE
PATTERN. MODEL GUIDANCE IS NOT INDICATING LOW CIG OR VIS PROBLEMS AT
ATL IN THE MORN... AND THEREFORE KEPT MORNING STRATUS SCT012 AND
SCT025 THRU FRI 15Z. HOWEVER... NOT CONFIDENT ATL WILL REMAIN
SCT...ESPECIALLY IF ATL GETS HIT WITH MORE CONVECTION. WINDS WILL
REMAIN MOSTLY OUT OF THE ESE THIS AFTERNOON AT 7-8KTS...THEN SWING
MORE ENE OVERNIGHT...BUT LIGHT 3-5KTS. WITH FRONT STILL IN THE
AREA... EXPECT TSTM THREAT AT ATL AGAIN ON FRIDAY BY 18-19Z AND
PERSIST WELL INTO THE EVENING.

//ATL CONFIDENCE...
MEDIUM CONFIDENCE ON WINDS AND AFTERNOON TSTM THREAT THIS
AFTERNOON... EVENING... AND OVERNIGHT.
LOW CONFIDENCE ON STAYING VFR WITH CIGS AND VIS OVERNIGHT.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  90  66  91  67 /  20  20  20  10  10
ATLANTA         71  89  69  89  69 /  20  20  20  10  10
BLAIRSVILLE     62  88  61  87  62 /  20  30  20  10  10
CARTERSVILLE    66  90  64  90  64 /  20  20  20  10  10
COLUMBUS        73  92  70  91  70 /  20  20  20  10  10
GAINESVILLE     70  89  68  89  68 /  20  30  20  10  10
MACON           72  92  69  92  68 /  20  20  20  10  10
ROME            65  91  64  91  64 /  20  20  20  10  10
PEACHTREE CITY  69  90  65  91  64 /  20  20  20  10  10
VIDALIA         74  92  72  92  71 /  20  30  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Aug 26, 10:24 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1124 AM EDT THU AUG 26 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271100-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1124 AM EDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL MEANDER AROUND CENTRAL GEORGIA TODAY...
WITH SLIGHTLY DRIER AIRMASS LOCATED ACROSS NORTH GEORGIA. A TROUGH
OF LOW PRESSURE IN THE UPPER LEVELS WILL REMAIN PARKED OVER THE
EASTERN THIRD OF THE UNITED STATES... WITH AN ACTIVE WESTERLY FLOW
ALOFT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING AND LOCALLY VERY HEAVY RAIN. THE GREATER
THUNDERSTORM THREAT WITH HEAVY RAIN WILL BE GENERALLY ALONG AND
SOUTH OF A CARROLLTON... TO CANTON... TO GAINESVILLE WHERE THE
DEEPER MOISTURE AND GREATER INSTABILITIES WILL BE POOLED. THE MAIN
THREAT WILL BE OCCUR BETWEEN 2 PM AND 11 PM EDT TODAY.

.DISCUSSION...
A WEAK SURFACE BOUNDARY WILL CONTINUE TO LINGER ACROSS CENTRAL AND
EAST CENTRAL GEORGIA TODAY AND PROVIDE THE FOCUS FOR AFTERNOON AND
EVENING THUNDERSTORMS. WEAK IMPULSES EMBEDDED WITHIN AN UPPER TROUGH
OF LOW PRESSURE WILL ENHANCE STORM DEVELOPMENT DURING DAYTIME
HEATING. ALTHOUGH SEVERE STORMS ARE NOT EXPECTED... A FEW STORMS
COULD BE STRONG AS CAPE VALUES INCREASE TO AROUND 2500 DURING
DAYTIME HEATING. THE EXPECTED SLOW MOVING STORMS COULD BRING A
THREAT OF LOCALLY HEAVY RAIN... AND POSSIBLY RESULT IN MINOR
FLOODING OF LOW LYING... FLOOD PRONE AREAS. SHOWERS AND
THUNDERSTORMS THAT DEVELOP NEAR THE SURFACE BOUNDARY COULD LINGER
WELL PAST MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY ACROSS ALL AREAS EXCEPT
THE EXTREME NORTHWEST. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
SATURDAY ACROSS ALL EXCEPT FAR NORTH GEORGIA. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME FOR THE PERIOD SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS AND COCORAHS
OBSERVERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAIN AND
FLOODING TO THE NATIONAL WEATHER SERVICE. EMERGENCY MANAGERS FROM
ATLANTA TO ATHENS SHOULD BE ALERT FOR POSSIBLE FLASH FLOOD
WARNINGS TODAY.

19

In the hours before

Local storm report, Aug 26, 12:38 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
138 PM EDT THU AUG 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      CLEVELAND               34.60N 83.76W
08/21/2010                   WHITE              GA   EMERGENCY MNGR

            COUNTY EMA REPORTED COX CREEK OVERFLOWED U.S. HWY 129
            NEAR CAMPBELL STREET WITH FOUR FEET OF WATER AND QUILLIAN
            STREET WITH TWO FEET. COX CREEK ALSO FLOODED A PASTURE
            OFF OF CAMPBELL STREET. FREEMAN CREEK OVERFLOWED ASBESTOS
            ROAD WITH ONE FOOT OF WATER. A STREAM THAT FLOWS INTO COX
            CREEK OVERFLOWED CEMENTARY STREET AND WILFORD ASH PARKWAY
            WITH ONE FOOT OF WATER. IT ALSO FLOODED PORTIONS OF THE
            CREEKSIDE DELI PARKING LOT AT NACHOOCHEE ROAD AND U.S.
            HWY 129.

0115 PM     FLASH FLOOD      1 S CLEVELAND           34.58N 83.76W
08/21/2010                   WHITE              GA   EMERGENCY MNGR

            COUNTY EMA REPORTED A WASHOUT OF A SERVICE ROAD AND
            PARKING LOT IN FRONT OF A CAR WASH AND SONIC RESTAURANT
            OFF OF U.S. HWY 129. SIGNIFICANT EROSION OF 6 TO 8 FEET
            DOWN OCCURRED WITH PAVEMENT COLLAPSED AND BUSINESS
            AWNINGS DAMAGED. A FLOOD SURVEY INDICATED A SINKHOLE HAD
            BEEN DEVELOPING JUST NORTH OF THE CAR WASH PRIOR TO THE
            HEAVY RAIN EVENT DUE TO UNDERGROUND EROSION OF A
            CORRODING STORM DRAIN PIPE. THE EXCESSIVE RUNOFF
            EXPLOITED THIS WEAK AREA.

&&

KFRANTZ
Special weather statement, Aug 26, 2:10 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT THU AUG 26 2010

GAZ070-071-261945-
310 PM EDT THU AUG 26 2010

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN MONROE AND LAMAR
COUNTIES UNTIL 345 PM EDT...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JOHNSTONVILLE...MOVING EAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
MONROE AND LAMAR COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE LIBERTY HILL...JOHNSTONVILLE...GOGGINS...
CHAPPEL MILL...ALDORA...BARNESVILLE...HIGH FALLS STATE PARK...
BLOUNT...COLLIER AND FORSYTH. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 119 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
August 26, 2:23 PM EST to 2:35 PM EST
Where
Pickens County, Marblehill to Nelson
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.420, -84.330

The Pickens and Cherokee County Emergency Management Directors report that a strong thunderstorm downburst had downed nearly 100 trees near the Cherokee county, near and just north of Tate. At least nine power poles were also down, including one main power transmission line. Several roads were blocked from downed trees.

Thunderstorm Wind, Cherokee

When
August 26, 2:35 PM EST to 2:40 PM EST
Where
Cherokee County, 3.04 mi N of Ball Ground to 1.91 mi NNW of Ball Ground
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.374, -84.386

The Cherokee County Emergency Management Director reported that the same thunderstorm downburst that began just north of Nelson in Pickens county continued south into extreme northern Cherokee county before dissipating. More than a dozen trees were down in the extreme northern part of the county north of Ball Ground, near the Pickens county line.

Thunderstorm Wind, Dooly

When
August 26, 9:45 PM EST to 10:30 PM EST
Where
Dooly County, 5 mi NE of Byromville to 4 mi NW of Vienna
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
32.251, -83.840

The Dooly County Emergency Management Director reported that a strong thunderstorm downburst downed 20 mature pecan trees and damaged another 30 mature pecan trees between Vienna and Byromville. In addition, a 150-year old, six-foot diameter oak tree was blown down in the same thunderstorm wind gusts, falling on and destroying the porch of a home. It was further noted that a field of corn was flattened by the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258362, 258363, 258364.